Acute myocardial infarction after switching from warfarin to dabigatran

Wael Abuzeid, Hatim Al-Lawati, Neil Fam

Research output: Contribution to journalArticle

Abstract

Dabigatran etexilate is a recently approved direct thrombin inhibitor (DTI), which is superior to warfarin in the prevention of stroke and systemic embolism in patients with atrial fibrillation (AF). However, dabigatran use is associated with an increased risk of myocardial infarction (MI) compared to warfarin. The mechanisms for this association effect remain speculative. We present a case of an acute MI and cardiac arrest in a patient with chronic AF who had been recently switched from warfarin to dabigatran. Urgent coronary angiography, at St. Michael’s hospital (Toronto, Canada), revealed evidence of thromboembolism to the distal posterior descending artery. The patient was treated medically and switched back from dabigatran to warfarin. He did well and was discharged after an uneventful stay in the coronary care unit.

Original languageEnglish
Pages (from-to)55-58
Number of pages4
JournalOman Medical Journal
Volume30
Issue number1
DOIs
Publication statusPublished - 2015

Fingerprint

Warfarin
Myocardial Infarction
Atrial Fibrillation
Coronary Care Units
Antithrombins
Thromboembolism
Heart Arrest
Embolism
Coronary Angiography
Canada
Arteries
Stroke
Dabigatran

Keywords

  • Dabigatran
  • Direct thrombin inhibitor
  • Myocardial Infarction
  • Warfarin

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Acute myocardial infarction after switching from warfarin to dabigatran. / Abuzeid, Wael; Al-Lawati, Hatim; Fam, Neil.

In: Oman Medical Journal, Vol. 30, No. 1, 2015, p. 55-58.

Research output: Contribution to journalArticle

@article{07218316f8314669be3e451ac617b67b,
title = "Acute myocardial infarction after switching from warfarin to dabigatran",
abstract = "Dabigatran etexilate is a recently approved direct thrombin inhibitor (DTI), which is superior to warfarin in the prevention of stroke and systemic embolism in patients with atrial fibrillation (AF). However, dabigatran use is associated with an increased risk of myocardial infarction (MI) compared to warfarin. The mechanisms for this association effect remain speculative. We present a case of an acute MI and cardiac arrest in a patient with chronic AF who had been recently switched from warfarin to dabigatran. Urgent coronary angiography, at St. Michael’s hospital (Toronto, Canada), revealed evidence of thromboembolism to the distal posterior descending artery. The patient was treated medically and switched back from dabigatran to warfarin. He did well and was discharged after an uneventful stay in the coronary care unit.",
keywords = "Dabigatran, Direct thrombin inhibitor, Myocardial Infarction, Warfarin",
author = "Wael Abuzeid and Hatim Al-Lawati and Neil Fam",
year = "2015",
doi = "10.5001/omj.2015.10",
language = "English",
volume = "30",
pages = "55--58",
journal = "Oman Medical Journal",
issn = "1999-768X",
publisher = "Oman Medical Specialty Board",
number = "1",

}

TY - JOUR

T1 - Acute myocardial infarction after switching from warfarin to dabigatran

AU - Abuzeid, Wael

AU - Al-Lawati, Hatim

AU - Fam, Neil

PY - 2015

Y1 - 2015

N2 - Dabigatran etexilate is a recently approved direct thrombin inhibitor (DTI), which is superior to warfarin in the prevention of stroke and systemic embolism in patients with atrial fibrillation (AF). However, dabigatran use is associated with an increased risk of myocardial infarction (MI) compared to warfarin. The mechanisms for this association effect remain speculative. We present a case of an acute MI and cardiac arrest in a patient with chronic AF who had been recently switched from warfarin to dabigatran. Urgent coronary angiography, at St. Michael’s hospital (Toronto, Canada), revealed evidence of thromboembolism to the distal posterior descending artery. The patient was treated medically and switched back from dabigatran to warfarin. He did well and was discharged after an uneventful stay in the coronary care unit.

AB - Dabigatran etexilate is a recently approved direct thrombin inhibitor (DTI), which is superior to warfarin in the prevention of stroke and systemic embolism in patients with atrial fibrillation (AF). However, dabigatran use is associated with an increased risk of myocardial infarction (MI) compared to warfarin. The mechanisms for this association effect remain speculative. We present a case of an acute MI and cardiac arrest in a patient with chronic AF who had been recently switched from warfarin to dabigatran. Urgent coronary angiography, at St. Michael’s hospital (Toronto, Canada), revealed evidence of thromboembolism to the distal posterior descending artery. The patient was treated medically and switched back from dabigatran to warfarin. He did well and was discharged after an uneventful stay in the coronary care unit.

KW - Dabigatran

KW - Direct thrombin inhibitor

KW - Myocardial Infarction

KW - Warfarin

UR - http://www.scopus.com/inward/record.url?scp=84924663174&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84924663174&partnerID=8YFLogxK

U2 - 10.5001/omj.2015.10

DO - 10.5001/omj.2015.10

M3 - Article

VL - 30

SP - 55

EP - 58

JO - Oman Medical Journal

JF - Oman Medical Journal

SN - 1999-768X

IS - 1

ER -